Alert archive / Wyoming / Tornado Warnings in 2001

Tornado Warning 7, NWS Rapid City, SD

June 12, 2001Weston County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 12, 2001, 3:44 PM MDT for Weston County, Wyoming. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 3:44 PM MDT (21:44 UTC)
Expired
Jun 12, 2001, 4:45 PM MDT
In force
61 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Weston County, WY

The radar

The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:10 PM MDTHail 1.75Upton, WY
Jun 12, 4:22 PM MDTHail 1Newcastle, WY
Jun 12, 4:35 PM MDTHail 1Osage, WY
Jun 12, 4:42 PM MDTHail 0.75Newcastle, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-514 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 122144
TORRAP
WYC045-122245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  WESTON COUNTY IN NORTHEAST WYOMING

* UNTIL 445 PM MDT

* AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 12 MILES NORTH OF MORRISEY...OR ABOUT 14
  MILES SOUTHWEST OF NEWCASTLE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  NEWCASTLE AND CLIFTON AROUND 415 PM MDT

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM.

THIS WARNING EXTENDS THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE 
AREA. TORNADOES HAVE BEEN REPORTED WITH THIS STORM!

LAT...LON 4417 10467 4352 10463 43525 10407 4417 10411

WCJIN-WYNE

GRZYWACZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:45 PM MDT, 59 minutes earlier.

Area forecast discussion, Jun 12, 2:45 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE JUN 12 2001

SEVERE WEATHER HAS BEEN FIRING ACROSS WESTERN PORTIONS OF CWA.
NUMEROUS SVR AND TOR ALREADY POSTED.

UPPER LEVEL LOW CENTERED OVER WA WITH STRONG JET MAX AND UPPER
DIVERGENCE RACING NEWD ACROSS CNTRL ROCKIES. DEVELOPING SURFACE LOW
OVER ERN WY/CO WITH ASSOCD WARM FRONT LYING EWD ACROSS CNTRL NE.
LASTEST MESO ANALYSIS INDICATES WARM FRONTOGENESIS OVER EXTREME SWRN
SD...WHERE SUN HAS WARMED TEMPS TO NEAR 80 AT PINE RIDGE WITH
DEWPOINTS RISING INTO THE 60S. APPROACHING JET MAX AND DIVERGENCE
WILL OVERRUN WARM FRONTAL BOUNDARY INTO INCREASINGLY UNSTABLE AIR
MASS WITH HIGH SRH VALUES ACROSS CWA...WHERE TORNADIC TSTMS LIKELY
TO CONTINUE DEVELOPING INTO THIS EVENING. SURFACE LOW MOVES NE AND
FURTHER AWAY FROM CWA LATER TONIGHT AND WEDNESDAY...WITH NW SFC FLOW
AND INCREASING STABILITY DEVELOPING ACROSS AREA. MODELS TEND TO DRY
SLOT AREA ON WED WITH LOWER RH VALUES AND QPF. HOWEVER...CANNOT RULE
OUT PCPN WITH COLD UPPER LOW HANGING WEST OF AREA...AND NW FLOW
PROVIDING UPSLOPE FLOW OVER NRN BLACK HILLS.  THICKNESS VALUES AOB
550 DAM COULD PROVIDE FOR SOME SNOW AT HIGHER ELEVATIONS. UPPER LOW
FINALLY PULLS EAST OF AREA ON THU FOR DRYING CONDITIONS.

.EXTENDED...SHORT WAVE TROUGH RACING ACROSS SOUTHERN CANADA ON
FRI MIGHT PROVIDE ENOUGH LIFT FOR A FEW SHOWERS NORTHERN
ZONES...OTHERWISE DRY AND WARMER CONDITIONS APPEAR IN ORDER THROUGH
SAT. WILL MENTION A CHANCE OF SHOWERS/TSTMS SUN-TUE AS FAIRLY ZONAL
FLOW DEVELOPS ACROSS REGION.

.UNR...TORNADO WATCH NERN WY AND WRN SD UNTIL 800 PM MDT.

JOHNSO,N

In the hours before

Local storm report, Jun 12, 10:52 AM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 AM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    8 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

1045 AM    4 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LA^WRENCE                       REPORTED BY PUBLIC.
Special weather statement, Jun 12, 11:25 AM MDT, 4 hours 19 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-122015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1125 AM MDT TUE JUN 12 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND ALL OF
WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS IN WESTERN SOUTH DAKOTA ALONG AND
SOUTH OF INTERSTATE 90...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER THE REMAINDER OF THE AREA. THE MAIN THREATS FROM THE SEVERE
THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE
WINDS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DISCUSSION...LOW PRESSURE WILL INTENSIFY OVER WESTERN NEBRASKA
WITH A WARM FRONT MOVING NORTH INTO FAR SOUTHERN SOUTH DAKOTA BY
LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND NORTH OF THE WARM FRONT WITH SOME STORMS BECOMING SEVERE. ANY
SEVERE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE MOST SEVERE STORMS ARE EXPECTED TO MOVE EAST AT 10
TO 20 MPH.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA
Local storm report, Jun 12, 2:48 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    13 S GILLETTE             WY   1.75 INCH HAIL
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0140 PM    10 S GILLETTE             WY   TORNADO
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:15 PM MDTSevere Thunderstorm WarningUNRCampbell30 min
Jun 12, 1:27 PM MDTTornado WarningUNRCampbell33 min
Jun 12, 1:59 PM MDTTornado WarningUNRCampbell31 min
Jun 12, 2:01 PM MDTTornado WarningUNRWeston44 min
Jun 12, 2:29 PM MDTTornado WarningUNRCampbell31 min
Jun 12, 2:45 PM MDTTornado WarningUNRWeston60 min
Jun 12, 4:45 PM MDTSevere Thunderstorm WarningUNRWeston45 min
Jun 12, 5:30 PM MDTSevere Thunderstorm WarningUNRWeston30 min

Nearby

Tornado Warnings in Wyoming, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.